Pennsylvania, 2009

Hail and Damaging Wind in Pennsylvania, May 23, 2009

May 23, 2009 · NWS PHI · 4 events in 2 counties and zones

Strong to severe thunderstorms formed near a warm frontal boundary in northeast Pennsylvania during the afternoon and evening of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$351,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong to severe thunderstorms formed near a warm frontal boundary in northeast Pennsylvania during the afternoon and evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 23, 2:30 PM EST, 35 minutes earlier.

Area forecast discussion, May 23, 2:30 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT SAT MAY 23 2009

.SYNOPSIS...
A WEAK FRONT ACROSS THE FORECAST AREA WILL MOVE NORTH AS A WARM
FRONT TONIGHT. A COLD FRONT OVER THE GREAT LAKES WILL MOVE SLOWLY
SOUTHEAST AND START PASSING THROUGH THE FORECAST AREA ON SUNDAY AND
CLEAR SOUTHERN DELAWARE ON MONDAY. THIS FRONT WILL STALL MONDAY
NIGHT NEAR VIRGINIA BEFORE IT TOO STARTS MOVING BACK AS A WARM FRONT
TUESDAY INTO WEDNESDAY. A COLD FRONT SHOULD THEN MOVE THROUGH THE
MIDDLE ATLANTIC STATES LATE THURSDAY OR FRIDAY. HIGH PRESSURE SHOULD
THEN START BUILDING INTO THE REGION FOR NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE GFS HAD A MUCH BETTER INITIALIZATION THAN THE WRF-NMM AT 12Z.
THE WRF-NMM INITIALIZATION OF THE GULF OF MEXICO LOW WHICH WAS TOO
FAR SOUTH AND MAY EXPLAIN ITS OVERALL SLOWER EVOLUTION OF SYSTEMS.

THE COLD FRONT THAT WAS TRYING TO WORK ITS WAY SOUTH ACROSS OUR CWA
IS STARTING TO PIVOT ACROSS OUR CWA. THIS WAS ONE OF THOSE
INTERSTATE 195 SPECIALS AS BELMAR WAS SITTING AT 66 WHILE WE AT
MOUNT HOLLY WERE IN THE UPPER 80S EARLY THIS AFTERNOON. SINCE THEN
THE FRONT HAS WORKED ITS WAY NORTH INTO THE LEHIGH VALLEY, BUT WAS
STILL BEING PIVOTED TO THE SOUTH NEAR THE NEW JERSEY SHORE. A FOG
BANK OFFSHORE HAS MADE IT INTO PART OF THE CENTRAL NJ COAST.

THIS MORNINGS 12Z ANALYSIS WAS NOT SHOWING A PLETHORA OF MOISTURE
AT 850MB. THIS PROBABLY EXPLAINS WHY IN SPITE OF REACHING THE
CONVECTIVE TEMP AND HAVING SFC BASED CAPES ON LAPSE EXCEEDING 1000J,
ITS BEEN HARD TO MUSTER ANY THUNDER ON THE SOUTH SIDE OF THIS
BOUNDARY IN NJ AND DELAWARE. THE INTENSIFYING SHORT WAVE FCST BY THE
GFS IS HARD TO FIND IN VA AND WAS NOT FOLLOWED. ALSO WHAT UPPER AIR
SUPPORT IN TERMS OF SHORT WAVES ARE IN THE NORTHERN PART OF OUR CWA
AND THAT IS WHERE SHRAS AND ISOLATED TSRAS ARE CURRENTLY OCCURRING.

THIS CONDUIT IS EXPECTED TO REMAIN ACTIVE THROUGH TOMORROW. AS
FORECAST WEAK WARM AIR ADVECTION COUPLED WITH DEEPER MOISTURE SHOULD
CONTINUE PCPN CHANCES. WHILE THE ENVIRONMENTAL WINDS ARE STRONGER
TODAY THAN THEY ARE EXPECTED TO BE ON SUNDAY, MOST OF THE PRESENT
CAPE NORTH IS FAIRLY HIGH BASED AND HAS A VERY SKINNY PROFILE. THUS
THE THERMODYNAMICS AND KINEMATICS ARE NOT IN SYNC THIS AFTERNOON
AND IS OUR REASONING TO BELIEVE THAT NEARLY ALL TSRAS SHOULD REMAIN
BELOW SVR LIMITS LATER THIS AFTN AND NIGHT IN OUR CWA. WE TRIED TO
FOLLOW THE FCST WAA AS DEPICTED BY THE GFS TO CUT OFF THE MENTION OF
HIGHER POPS AFTER MIDNIGHT WHICH SHOULD LIFT NE WITH THE
ENVIRONMENTAL FORCING.

LASTLY AS FAR AS THE FOG BANK GOES, AN INTENSIFYING SSW WIND ABOVE
THE DECK SHOULD START PUSHING BOTH THE FOG BANK AND THE WARM FRONT
BACK TO THE NORTH EVEN ALONG THE SHORE. WE DID INCLUDE THE MENTION
OF PATCHY FOG INTO THIS EVENING BEFORE WE EXPECT IT TO BE E OR NE OF
OUR CWA. WE DID LOWER MIN TEMPS BLO GUIDANCE ALONG THAT PART OF
COASTAL NJ.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
THE APPROACHING COLD FRONT ON SUNDAY SHOULD PROVIDE A TRIGGERING
MECHANISM FOR FURTHER CONVECTION. UNLIKE TODAY IT APPEARS THAT
THE THERMODYNAMICS AND KINEMATICS SHOULD BE BETTER ALIGNED. THE
OVERALL ENVIRONMENTAL WINDS ARE FCST TO BE WEAKER, BUT THE NORTHERN
PART OF OUR CWA WILL BE CLOSER TO THE EXIT REGION OF THE H250 JET
AND ALSO IN AN AREA OF POSITIVE MID LVL QVEC CONVERGENCE.  A COUPLE
OF WEAK SHORT WAVES ARE FCST TO MOVE THRU THIS REGION. OVERALL THERE
APPEARS ENOUGH OF A TRIGGERING SUPPORT. THE QUESTION REMAINS WHETHER
OR NOT THE 2000J OF FCST CAPE CAN THRIVE IN A RELATIVELY WEAK
SHEARED ENVIRONMENT AND FCST MID LVL LAPSE RATES THAT ARE PATHETIC.
THE ONE FAVORABLE FEATURE IS THAT THE FCST DROP OF THETA E WITH
HEIGHT IS ABOUT 20C AND THAT IS WITHIN THE PULSE SVR TSRA RANGE.
ALSO USING 20KT AS THE EFFECTIVE CUT OFF OF SHEAR FOR SVR VS NON SVR
DOES PLACE THE NORTHERN PART OF OUR CWA BARELY WITHIN RANGE. AGREE
WITH THE SEE TEXT APPROACH THAT SPC HAS ISSUED FOR DAY2

UPSHOT WE WILL UP POPS TO LIKELY ACROSS THE NORTHERN PART OF OUR CWA
WHERE ALL OF THESE PARAMETERS GET STACKED AND IS ALSO COINCIDENTAL
WITH THE FCST 850MB THETA E RIDGE ON BOTH THE GFS AND WRF-NMM.
BECAUSE OF ANY OTHER SUPPORT FEATURES WE HAVE SCALED BACK THE
MENTION OF TSRA MORE AND MORE TO THE SOUTH. WE HAVE TRIED TO INCLUDE
SOME OF THE ONGOING RESEARCH WORK BY DR PAUL CROFT ABOUT INITIATIVES
TO CONVECTION IN W OR NW FLOW IN JUNE (OK ITS STILL MAY). THIS
FAVORS OUR HIGHER TERRAIN LOCATIONS AND CONVERSELY THE FLOW WOULD
NOT TAKE IT INTO THE SOUTHERN PART OF OUR CWA DURING THE DAY ON
SUNDAY. MOS GUIDANCE HAS BEEN A BIT LOW WITH MAX TEMPS AND WE WILL
BE GOING ABOVE THEM ON SUNDAY.

FOR SUNDAY NIGHT AND MONDAY COULD SEE A PCPN SHAFT ZONE THAT
INCLUDES PART OF THE LOCAL PHL METRO AREA. THE SERIES OF SHORT WAVES
ARE FCST TO REMAIN NORTH SO THE SOUTHWARD EXTENT OF PCPN WILL DEPEND
UPON HOW ORGANIZED THE CONVECTION CAN GET GOING DURING THE DAY ON
SUNDAY. AS IT IS WE TRIED TO CONVEY A MORE EWD THAN SWD SAG OF
HIGHEST PCPN CHCS FOR SUNDAY NIGHT. ON MONDAY THE LATEST MODEL
GUIDANCE IS SHOWING IT TOO STABLE FOR THUNDER ALTHOUGH SOME
UNDERRUNNING SHRAS MIGHT OCCUR TO THE NORTH OF THE SHALLOWING COLD
FRONT. WE KEPT THE MENTION OF THUNDER IN FOR NOW TO SEE IF THIS
TREND CONTINUES. WE KEPT A LITTLE NORTHWARD LEE-WAY OF PCPN CHANCES
INTO THE PHL METRO PENDING THE FRONTAL MOVEMENT, BUT THERE IS ENOUGH
OF MODEL CONSENSUS AND TREND TO REMOVE POPS FAR N. GOING TO
COMPROMISE BTWN THE MOS DATASETS FOR MINS AND MAX TEMPS SUN NGT AND
MON. THE GFS IS OFTEN TOO FAST EVEN IF ITS INITIALIZATION IS GOOD.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UNSETTLED WEATHER REMAINS THE KEY FOR THIS OUTLOOK PERIOD. EMERGING
FROM A RELATIVELY DRY PATTERN, WE WILL BE GETTING WET AGAIN. AN
OVERRUNNING RAIN APPEARS LIKELY FOR TUESDAY INTO EARLY WEDNESDAY. AS
A WARM FRONT WILL START LIFTING TOWARD OUR CWA AND HIGH PRESSURE
SLIDES OFF OF NEW ENGLAND. RIGHT NOW CONVECTIVE PARAMETERS ARE NOT
FAVORING ANY THUNDER AS THIS WARM FRONT LIFTS NORTHWARD. WEDNESDAY
AND WEDNESDAY NIGHT SHOULD FEATURE A NORTH TO SOUTH POP GRADIENT AS
THE FRONTAL BOUNDARY IS EXPECTED TO LIFT NORTH INTO NEW ENGLAND WITH
OUR LOWEST CHANCES IN DELMARVA. THERE IS DECENT MODEL CONSENSUS FOR
THURSDAY TO BE THE CENTERPIECE OF THE NEXT ENHANCED CHANCE FOR
PRECIPITATION AND DEPENDING UPON THE COLD FRONTAL POSITION COULD BE
QUITE CONVECTIVELY ACTIVE. AS AN EXAMPLE SOME GFS RUNS HAVE FCST
LIFTED INDICES OF -8C. FRIDAY WILL DEPEND UPON HOW QUICKLY THE FRONT
MOVES THROUGH OUR CWA, WE ARE CURRENTLY OPTING FOR THE SLOWER ECMWF
SOLUTION AND NEXT SATURDAY AS OF NOW APPEARS DRY.

TUESDAY COULD BE RELATIVELY CHILLY BY LATE MAY STANDARDS, BUT AS WE
EMERGE IN THE WARM SECTOR, WEDNESDAY AND ESPECIALLY THURSDAY HAVE
THE POTENTIAL TO BE WARMER THAN THE 00Z GFS MOS GUIDANCE HAD. WE
MIGHT BE IN ANOTHER DIURNAL PATTERN WHERE 00Z GFS MOS IS TOO LOW,
BUT 12Z MOS APPEARS MORE REPRESENTATIVE. OPTING FOR THE SLOWER
SOLUTION WE ARE WARMER THAN GFS MOS FOR FRIDAY AND THEN DID NOT
STRAY MUCH FROM GFS MOS GUIDANCE SATURDAY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE WEAK FRONTAL ZONE THAT MOVED INTO OUR AREA LAST NIGHT CONTINUES
TO DROP SLOWLY SOUTH ALONG THE NJ COAST. IT HAD STOPPED ITS SOUTHERN
PROGRESS OVER EASTERN PA. AT 2 PM IT RAN FROM NORTH OF ATLANTIC CITY
TO NORTH OF PHILLY TO JUST SOUTH OF ALLENTOWN. A WINDSHIFT TO ENE
OCCURRED ONCE THE FRONT PASSED. ALONG COASTAL SECTIONS, THERE WAS
ALSO A TEMPERATURE DROP. COMPUTER MODELS SHOW THIS FEATURE HEADING
BACK NORTH OVERNIGHT. VFR CONDITIONS PREVAILED THROUGHOUT OUR AREA
TODAY WITH MID CLOUDS NORTH AND SCT TO BKN CU AND CI SOUTH. SHOWERS
AND TSTMS ARE NOW BEGINNING TO FORM OVER THE CENTRAL PA MOUNTAINS.
THEY WILL MOVE ENE AND THREATEN NORTHERN PORTIONS OF OUR FORECAST
AREA THROUGH THE EVENING HOURS. NOT A HIGH PROBABILITY OF GETTING
ANY SHOWERS/TSTMS AT ANY OF OUR TAF SITES. WILL ONLY GO WITH THE
MENTION OF A CB IN ABE AND RDG. WITH DEW POINTS RELATIVELY HIGH AND
WINDS DROPPING OFF LATER TONIGHT, COULD BE SOME LIGHT FOG FORMING IN
SOME AREAS. WILL CARRY A TEMPO GROUP FOR MVFR VSBY IN ABE, RDG, AND
MIV IN THE HOURS JUST PRIOR TO AND AROUND DAYBREAK. OTHERWISE, MID
AND HIGH CLOUDS SHOULD PREVAIL WITH BKN TO OVC NORTH AND SCT TO BKN
SOUTH.

OUTLOOK...
A COLD FRONT APPROACHING FROM THE NORTHWEST IS FORECAST TO TOUCH OFF
SCATTERED TO SHOWERS AND THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT.
THE ACTIVITY COULD BE JUST ABOUT ANYTIME SUNDAY IN OUR NORTHERN
AREAS, BUT SHOULD NOT REACH SOUTHERN SECTIONS UNTIL LATER IN THE DAY.
THE FRONT IS EXPECTED TO CROSS OUR AREA SUNDAY NIGHT, DROPPING
FURTHER SOUTH ON MONDAY. THIS WILL LIKELY SUPPRESS ANY CONVECTION
TO OUR SOUTHERN SECTIONS, AND POSSIBLY PUSH IT EVEN FARTHER TO OUR
SOUTH AND OUT OF OUR AREA FOR A PERIOD OF TIME. BUT FOR TUESDAY INTO
WEDNESDAY THERE COULD BE A MORE PROLONGED RAIN AS A WARMFRONT MOVES
OVER THE REGION. RESTRICTIONS TO CIGS AND VSBYS ARE LIKELY DURING
THIS TIME PERIOD.

&&

.MARINE...
THE FRONT THAT DROPPED DOWN FROM THE NORTH THIS MORNING WAS JUST
NORTH OF ATLANTIC CITY THIS AFTERNOON. AHEAD OF THE FRONT WINDS
WERE FROM THE SOUTH AROUND 10 KT. BEHIND THE FRONT, EAST NORTHEAST
10 TO 15 KT. SATELLITE PICTURES ALSO SHOW A FOG BANK JUST OFFSHORE
NORTH OF THE FRONT. DAYTIME HEATING IS KEEPING FOG FROM PROGRESSING
INLAND. ONCE THE SUN SETS, THE FOG MAY PUSH INLAND OVER OCEAN AND
MONMOUTH COUNTIES. COMPUTER MODELS CONTINUE TO INDICATE THAT THE
FRONT WILL BEGIN TO PUSH BACK NORTH LATER TONIGHT. THIS WILL ONCE
AGAIN SWING WINDS BACK AROUND TO A SOUTHERLY DIRECTION AND SHOULD
PUSH THE FOG BANK BACK OFF THE COAST AND OUT TO SEA. WITH RELATIVELY
LIGHT WINDS AND SMALL SEAS, THE HOLIDAY WEEKEND CONTINUES TO BE A
GOOD ONE FOR THE BOATING COMMUNITY. THESE CONDITIONS SHOULD CONTINUE
INTO SUNDAY. A COLD FRONT APPROACHING FROM THE NORTHWEST WILL BRING
THE THREAT OF SHOWERS/TSTMS SUNDAY AFTERNOON INTO SUNDAY NIGHT.
THE THREAT WILL BE INCREASING FROM NORTH TO SOUTH. SOUTHERN SECTIONS
MAY NOT SEE ANY SHOWER/TSTM ACTIVITY UNTIL THE EVENING HOURS OR,
POSSIBLY, SUNDAY NIGHT. THE FRONT IS EXPECTED TO DROP JUST TO OUR
SOUTH ON MONDAY. THERE STILL COULD BE SOME SHOWERS/TSTMS FOR OUR
FAR SOUTHERN AREAS, BUT MOST AREAS SHOULD BE PRECIPITATION FREE.
THE FRONT IS THEN EXPECTED TO MOVE BACK ACROSS OUR WATERS AS A
WARM FRONT LATE TUESDAY OR TUESDAY NIGHT, CAUSING WINDS TO BECOME
SOUTHERLY ONCE AGAIN. A STRONG COLD FRONT IS THEN FORECAST TO
CROSS OUR AREA THURSDAY NIGHT OR EARLY FRIDAY. WINDS AND/OR SEAS
COULD REACH SMALL CRAFT ADVISORY CRITERIA LATE TUESDAY INTO
THURSDAY NIGHT OR FRIDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...GIGI
AVIATION...RPW
MARINE...RPW
Hazardous weather outlook, May 23, 3:51 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
451 AM EDT SAT MAY 23 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-240900-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
451 AM EDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-DEZ004-240900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
DELAWARE BEACHES-
451 AM EDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN DELAWARE AND DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 1:29 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
229 PM EDT SAT MAY 23 2009

NJZ013-014-020-026-232230-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
INCLUDING THE CITIES OF...FREEHOLD...SANDY HOOK...JACKSON...
LONG BEACH ISLAND
229 PM EDT SAT MAY 23 2009

...DENSE FOG BANK ON THE NORTHERN COASTAL WATERS OF NEW JERSEY...

A DENSE FOG BANK REMAINED OVER THE NORTHERN COASTAL WATERS OF NEW
JERSEY EARLY THIS EVENING.  AT 620 PM, THE DENSE FOG WAS AFFECTING
THE WATERS OFF THE COAST FROM AROUND SEASIDE HEIGHTS UP TO SANDY
HOOK, AS WELL AS ADJACENT COASTAL COMMUNITIES.  THE FOG BANK WILL
CONTINUE TO DRIFT NORTHWARD DURING THE EVENING, WITH IMPROVING
CONDITIONS WORKING THEIR WAY UP FROM THE SOUTH.

THE FOG MAY REDUCE THE VISIBILITY TO NEAR ZERO AT TIMES.

IOVINO
Special weather statement, May 23, 1:51 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
251 PM EDT SAT MAY 23 2009

NJZ013-014-020-026-232230-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
INCLUDING THE CITIES OF...FREEHOLD...SANDY HOOK...JACKSON...
LONG BEACH ISLAND
251 PM EDT SAT MAY 23 2009

...DENSE FOG BANK ON THE NORTHERN COASTAL WATERS OF NEW JERSEY...

A DENSE FOG BANK CONTINUED TO WORK ITS WAY WESTWARD TO THE NORTHERN
COAST OF NEW JERSEY THIS AFTERNOON.  AT 245 PM, THE DENSE FOG WAS
AFFECTING THE WATERS OFF THE COAST FROM ASBURY PARK SOUTHWARD TO
BARNEGAT INLET.  DURING THE BALANCE OF THE AFTERNOON, THE FOG MAY
CONTINUE TO EXPAND UP TO SANDY HOOK AND DOWN TO AROUND LITTLE EGG
INLET.  IT WILL LIKELY AFFECT THE COASTAL COMMUNITIES OF MONMOUTH
COUNTY AND OCEAN COUNTY, AS WELL.

AFTER SUNSET, THE FOG MAY BEGIN TO EXPAND A LITTLE FARTHER INLAND.

IOVINO
Special weather statement, May 23, 1:59 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
259 PM EDT SAT MAY 23 2009

PAZ054-060-061-232000-
BERKS PA-CARBON PA-LEHIGH PA-
259 PM EDT SAT MAY 23 2009

...A STRONG THUNDERSTORM WILL AFFECT BERKS...CARBON AND LEHIGH
COUNTIES...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEW RINGGOLD AND SNYDERS IN SCHUYLKILL
COUNTY...MOVING EAST ABOUT 10 MPH. THE THUNDERSTORM WILL BE NEAR
WANAMAKERS AROUND 305 PM...NEW TRIPOLI AND NEW MAHONING AROUND 330
PM...CLAUSSVILLE AROUND 345 PM...AND EMERALD AND BOWMANSTOWN AROUND
400 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

IOVINO
Special weather statement, May 23, 2:18 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 PM EDT SAT MAY 23 2009

PAZ054-055-061-062-232030-
CARBON-MONROE-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG...ALLENTOWN...
BETHLEHEM...EASTON
318 PM EDT SAT MAY 23 2009

...STRONG THUNDERSTORMS WILL AFFECT CARBON...LEHIGH...NORTHAMPTON
AND MONROE COUNTIES...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CONTINUING TO DEVELOP ALONG AND TO THE SOUTH OF
BLUE MOUNTAIN.  THE THUNDERSTORMS ARE MOVING EAST AROUND 10 MPH.
THEY WILL CONTINUE TO AFFECT NORTHERN LEHIGH COUNTY...NORTHAMPTON
COUNTY...SOUTHERN CARBON COUNTY AND SOUTHERN MONROE COUNTY THROUGH
AT LEAST 430 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

IOVINO

The radar

The Philadelphia radar (KDIX), 134 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Northampton

When
May 23, 3:05 PM EST to 3:20 PM EST
Where
Northampton County, 3.95 mi N of Delps to 0.57 mi N of Aluta
Property damage
$350,000
Reported by
Newspaper
Coordinates
40.857, -75.442

Thunderstorms with frequent lightning struck several homes in Northampton County and caused a couple of fires. About one hundred cloud to ground lightning strikes occurred within a fifteen minute period in the Lehigh Valley.

In Moore Township, a lightning strike and ensuing fire gutted a home on Countryview Lane. The shell of the house collapsed. Two adults that lived in the house were displaced and two cats died in the house. In Bushkill Township, a family was displaced after a lightning strike and ensuing fire badly damaged a home on Bushkill Center Road. The rear of the home around the kitchen was badly damaged. Two dogs were rescued. Other house fires were reported in Bath and Upper Nazareth Township. In East Allen Township, a family was trapped after a lightning strike downed wires around their home.

Hail, Northampton

When
May 23, 3:30 PM EST to 3:37 PM EST
Where
Northampton County, 0.87 mi NW of Farmersville to 0.52 mi W of Palmer Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -75.310

Penny to quarter size hail fell from a severe thunderstorm in Bethlehem and Palmer Townships. Smaller hail was also reported in Bath and Nazareth.

Thunderstorm Wind, Berks

When
May 23, 7:35 PM EST
Where
Berks County, Kutztown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.520, -75.780

A severe thunderstorm tore down seven utility poles in Kutztown. The same severe thunderstorm tore down several trees. The combination of the wind and lightning caused about 1,000 homes and businesses to lose power in thirteen municipalities in Berks County including Reading, Douglassville, Bernville and Kutztown.

Lightning, Berks

When
May 23, 7:55 PM EST
Where
Berks County, Mertztown
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.520, -75.670

A house was struck by lightning in Mertztown (Longswamp Township). The combination of the wind and lightning caused about 1,000 homes and businesses to lose power in thirteen municipalities in Berks County including Reading, Douglassville, Bernville and Kutztown.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168949, 160467, 168935, 160468.